South Dakota, 2006Damaging Winds in South Dakota, May 23, 2006
May 23, 2006 · NWS FSD · 2 events in 1 county or zone
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 23, 2:45 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, May 23, 2:45 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT TUE MAY 23 2006
.DISCUSSION...
IN THE NEAR TERM TONIGHT...THE OBVIOUS CHALLENGE IS THE VIGOROUS
UPPER LOW AND ACCOMPANYING SFC TROF THRU THE FA. CURRENTLY AT MID
AFTERNOON...SOME ACCAS TS CONTS TO FIRE UP FM N CENTRAL NE INTO S
CENTRAL SD. HOWEVER THE MAIN CONCERN LOOKS TO BE A BIT FURTHER W
WHERE A LOBE OF CONVECTIVE LOOKING CLOUDS HAS DEVELOPED IN W
CENTRAL NEB. THAT IS LIKELY ASSOCIATED WITH THE MID LVL SUPPORT AND
WHEN IT GETS TO S CENTRAL SD...EXPECT THUNDERSTORMS TO BEGIN TO
DEVELOP RAPIDLY. THERE IS SOME LOW LVL SHEAR TO WORK WITH IN THAT
AREA...BUT LCLS REMAIN STUBBORNLY HIGH IN OUR SWRN FA LIMITING THE
OVERALL TORNADIC THREAT. HOWEVER ENOUGH LOW LVL SHEAR EXISTS TO
PRODUCE ISOLD TORNADOES IN THAT AREA ONCE THE SFC TROF GETS CLOSER
TO CENTRAL SD ACTING AS A LOW LVL FOCUS...COUPLED WITH VERY HIGH
0-3KM CAPE. AFTER THAT...SVR WX PARAMETERS ARE INDICATING A PROBABLE
DEVELOPMENT OF A SQUALL LINE MOVG ACROSS SE SD. ZERO TO 3KM TOTAL
SHEAR DOES INDICATE A BOW ECHO PROBABILITY...WITH LESS OF A HAIL
THREAT. MID LVL WINDS SHIFT RAPIDLY TO THE W BEHIND THE SQUALL LINE
WHICH SHOULD END ALL THREAT OF TS FOR THE NIGHT. THUS HAVE ENDED THE
PCPN CHCS BASED ON TIMING PREDICTION OF THE UPPER WAVE/SFC TROF/MID
LVL WIND SHEAR. KEPT LOWS UP TONIGHT TOWARD THE WARMEST GUIDANCE
READINGS DUE TO ANTICIPATED CLOUD COVER AND PROJECTED SW SFC WINDS.
BEHIND THE UPPER LOW...SOME LOWER CLOUDS SHOULD BEGIN TO INFILTRATE
INTO OUR NWRN ZONES LATE TONIGHT WITH A FEW SHRA POSSIBLE.
BETTER CHANCE FOR WIDESPREAD SHOWERS AND A THUNDERSTORM OF TWO
OCCURS LATE TOMORROW MORNING INTO TOMORROW AFTERNOON AS THE UPPER
LEVEL LOW MOVES ACROSS THE NORTHERN PORTION OF CWA. EXPECT SOME
ACTIVITY TO LINGER TOMORROW NIGHT IN THE EAST...BEFORE COMING TO AN
END ON THURSDAY. IT WILL BE A WINDY DAY TOMORROW...WITH 30 KNOTS OF
FLOW AT 925 HPA AND 40 TO 50 KNOTS OF FLOW AT 850 HPA. MAY NEED A
WIND ADVISORY IN THE WEST TOMORROW WHERE ANY EARLY CLOUDS WILL CLEAR
ALLOWING FOR BETTER MIXING POTENTIAL...BUT WILL FORGO ISSUING
HEADLINES AT THIS POINT WITH SEVERE WEATHER WATCHES ONGOING.
EXPECT BREEZY CONDITIONS TO CONTINUE INTO THURSDAY MORNING IN THE
EAST AS HIGH PRESSURE BUILDS INTO THE AREA. RIDGE WILL SHIFT EAST OF
THE AREA ON FRIDAY...ALLOWING SOUTHERLY FLOW TO BECOME WELL
ESTABLISHED ACROSS THE WESTERN PLAINS. THIS WILL PUMP WARM MOIST AIR
INTO THE REGION WITH THE GULF WIDE OPEN...RESULTING IN A WARM MUGGY
MEMORIAL DAY WEEKEND. ECMWF AND GFS HINT AT A FEW DISTURBANCES
MOVING ACROSS NEBRASKA FRIDAY NIGHT...AND HAVE INTRODUCED SOME SMALL
POPS SOUTH OF INTERSTATE 90. TEMPS WILL REALLY BE WARM ON
SATURDAY...WITH 850 HPA TEMPS OF +26 IN THE WEST AND THE LOWER 20S
EAST. WITH A GOOD MIXING DAY...TEMPERATURES SHOULD TOP OUT IN THE
80 AND 90S ACROSS THE AREA. HAVE ALSO KEPT LOWS ON THE MILD
SIDE...WITH A STRONG LOW LEVEL JET ON SATURDAY NIGHT AND A MODERATE
LOW LEVEL JET ON SUNDAY NIGHT. HOWEVER...STORM POTENTIAL LOOKS TO BE
LIMITED WITH WARM AIR ALOFT INHIBITING STORM DEVELOPMENT.
STRONG COLD FRONT EXPECTED TO MOVE THROUGH THE AREA ON
MONDAY...CREATING THE POTENTIAL FOR A STORMY MEMORIAL DAY. MODELS
STILL WAFFLING ON TIMING OF THE FRONT...BUT GFS AND UKMET HAVE BEEN
TRENDING TOWARDS A SLOWER SOLUTION AS SUGGESTED BY THE ECMWF AND
CANADIAN.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
MJF/BT
Hazardous weather outlook, May 23, 10:37 AM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 AM CDT TUE MAY 23 2006
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1135 AM CDT TUE MAY 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF THE
MISSOURI RIVER AFTER 4 PM. THE STORMS ARE EXPECTED TO FORM INTO A
SQUALL LINE DURING THE EVENING AND MOVE ACROSS SOUTHEAST SOUTH
DAKOTA AND NORTHEAST NEBRASKA. THE STORMS WILL REACH NORTHWEST
IOWA AND SOUTHWEST MINNESOTA AFTER 10 PM. PRIOR TO 7 PM...THERE
IS THE POTENTIAL FOR ISOLATED TORNADOES...WINDS IN EXCESS OF 60
MPH...AND HAIL AS LARGE AS GOLF BALLS SOUTHWEST OF A LINE FROM
CHAMBERLAIN TO TYNDALL. AS THE SQUALL LINE ORGANIZES...DAMAGING
WINDS WILL BECOME THE PRIMARY THREAT WITH GUSTS AROUND 70 MPH
POSSIBLE. IN ADDITION...THERE WILL BE A THREAT OF HAIL TO THE
SIZE OF HALF DOLLARS...ESPECIALLY SOUTH OF INTERSTATE 90. THE
STORMS ARE EXPECTED TO MOVE OUT OF SOUTHWEST MINNESOTA AND
NORTHWEST IOWA AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AFTERNOON
AND THURSDAY AFTERNOON. AT THIS TIME...THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. IT WILL ALSO BE WINDY ON WEDNESDAY...WITH
SUSTAINED WINDS OF 20 TO 30 MPH AND GUSTS TO NEAR 35 MPH.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY INTO MONDAY.
A FEW OF THESE STORMS MAY BE SEVERE DURING THAT TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM WEST OF THE JAMES
RIVER.
SPOTTER ACTIVATION WILL BE LIKELY AFTER 7 PM EAST OF THE JAMES
RIVER.
SPOTTER ACTIVATION WILL BE LIKELY AFTER 10 PM EAST OF INTERSTATE
29.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
SCHUMACHER
In the hours before
Local storm report, May 23, 2:55 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 5 SW KIMBALL 43.69N 99.03W
05/23/2006 E0.75 INCH BRULE SD TRAINED SPOTTER
&&
GHARMONLocal storm report, May 23, 3:38 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
438 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 2 NE HERRICK 43.14N 99.16W
05/23/2006 E0.88 INCH GREGORY SD PUBLIC
&&
GHARMONLocal storm report, May 23, 4:04 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 17 S PUKWANA 43.53N 99.18W
05/23/2006 E0.88 INCH BRULE SD AMATEUR RADIO
&&
GHARMONThunderstorm Wind, Davison
- When
- May 23, 4:20 PM CST
- Where
- Davison County, 10 mi W of Ethan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.550, -98.183
A gustnado of brief duration was observed along the outflow of thunderstorms.
Thunderstorm Wind, Davison
- When
- May 23, 4:25 PM CST
- Where
- Davison County, 5 mi NW of Ethan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.600, -98.050
A gustnado of brief duration was observed along the outflow of thunderstorms.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, May 23, 2006$555,000 · 1.25 in hail · 30 events
- Hail in Kansas, May 23, 2006$80,000 · 1.25 in hail · 1 event
- Flash Flooding and Hail in Montana, May 23 to 24, 2006$31,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Kansas, May 23, 20062 in hail · 31 events
- Hail and Damaging Winds in Kansas, May 23 to 24, 2006$1,000 · 1.75 in hail · 16 events
- Frost and Freeze in West Virginia, May 23, 20068 events
- Drought in South Dakota, May 23 to 31, 20068 events
- Hail and Damaging Winds in Minnesota, May 23, 20061 in hail · 8 events
- Damaging Winds in Iowa, May 23, 2006$12,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, May 23, 20061 in hail · 4 events
- Damaging Winds in Minnesota, May 23, 200652 kt wind · 4 events
- Damaging Winds in South Dakota, May 23, 200657 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512855, 5512856.